Laryngeal paresis (or vocal fold paresis) is a condition in which a person loses partial or complete nerve functioning in the muscles of the voice box, which affects the ability to speak, sing, and sometimes breathe and swallow, and often leads to voice tiring after prolonged use. This condition can be mild to severe and is often missed as a cause of vocal cord damage.
Explore this issue:January 2007
According to information from the Voice Foundation, diagnosis of either one of these commonly missed causes of voice problems can be made by conducting a couple of key tests. Tests for reflux laryngitis begin with inspection of the voice box using a rigid or flexible laryngoscope, conducting a treatment trial to see if symptoms improve after the patient takes medications to reduce stomach fluid backflow, and, if necessary, doing a follow-up test to confirm abnormal levels of acid throughout the day by using a double-probe pH monitor. Tests for laryngeal paresis include identification of fold abnormalities by using a laryngoscope and confirming a diagnosis of vocal fold paresis by using laryngeal electromyography.
Effect of Medications
Another increasingly recognized potential cause of vocal cord damage is the use of certain medications, particularly those used to treat asthma. Several studies have shown the potential for some medications to damage the larynx. Krecicki and colleagues (Med Sci Monit 2006;12(8):CR351-4) recently reported on damage to the larynx among 50 patients with asthma treated with inhaled corticosteroids. Prior to their diagnosis of asthma, none of the patients reported any disorders or dysfunction of the larynx. After treatment, 20% of the patients developed vocal cord atrophy (VFA), 44% developed atrophy of laryngeal mucosa (ALM), and 20% developed vocal fold bowing (VFB). These numbers were significantly greater than those found in a control group of 41 patients, of whom 19.5% developed ALM (p = 0.006) and 2.4% developed VFB (p = 0.002), and 9.7% developed VFA (which showed a trend toward significance at 0.08).
Many medications do affect the voice, said Dr. Woodson. The worst medication is Advair [fluticasone propionate/salmeterol xinafoate], an asthma inhaler. Many patients get yeast infections of the larynx or white plaques, inflammation, and swelling, in the absence of any infection.
Agreeing that many medications can affect the voice, Clark A. Rosen, MD, Associate Professor in the Department of Otolaryngology at University of Pittsburgh Medical Center, emphasized that many of these effects do not cause permanent vocal cord damage. Yes, some asthma inhalers, especially Advair, can cause irritation or inflammation of the vocal cords, he said. However, once this has been identified and the Advair has been stopped, the patient’s voice typically recovers to completely normal. Thus, it is rare for medications to cause permanent damage to the vocal cords.